Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 270, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Dec 16, 2000, 3:04 PM EST for Madison County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 16, 2000, 3:04 PM EST (20:04 UTC)
- Expired
- Dec 16, 2000, 3:30 PM EST
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Madison County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 3:15 PM EST | Thunderstorm Wind 60 E | Richmond, KY | Power lines were blown down within the Richmond city limits. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 550 m²/s²
- 0-3 km storm-relative helicity
- 543 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 162007 SVRSDF KYC151-162030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 304 PM EST SAT DEC 16 2000 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 330 PM EST * AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BEREA...OR ABOUT 31 MILES SOUTH OF LEXINGTON...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BYBEE...WACO AROUND 310 PM EST LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. STUREY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:45 AM EST, 11 hours 19 minutes earlier.
Area forecast discussion, Dec 16, 3:45 AM EST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 345 AM EST SAT DEC 16 2000 MAIN SHORT TERM CONSIDERATION WILL BE THE POTENTIAL FOR HEAVY RAIN TODAY IN THE NORTH AND STRONG THUNDERSTORMS DEVELOPING ACROSS THE CWFA THIS AFTERNOON. LATEST WV LOOP SHOWS A WELL DEFINED MCS DEVELOPING OVER THE CWFA. IT ALSO APPEARS THAT THEIR IS NICE DEFORMATION ZONE SETTING UP OVER SOUTHERN INDIANA. THIS IS ALSO BEING ENHANCED BY THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET FOCUSED IN IL AND MO. THE RUC SHOWS THE NOSE OF THE LOW LEVEL JET FOCUSING FURTHER EAST...BUT IT ALSO SHOWS THE GRADIENT OF THE 850 MB THETA IN SOUTHERN INDIANA AND NORTHERN KENTUCKY THROUGH THE EARLY AFTERNOON. AT THAT TIME...IT APPEARS THE UPPER LEVEL SYSTEM CURRENTLY DIGGING THROUGH THE SOUTHERN PLAINS SHIFTS INTO CENTRAL AND SOUTHERN KENTUCKY AND GIVES THESE AREAS A GOOD POTENTIAL FOR SEVERE WEATHER. AFTER COORDINATING WITH SEVERAL OFFICES IT APPEARS THAT WE WILL LEAN WITH A FFA FOR THE NORTHERN PART OF OUR CWFA..ACCORDING THE LATEST SWODY1 CENTRAL KENTUCKY MAY SEE A FAST MOVING SQUALL LINE DEVELOP THIS AFTERNOON AHEAD OF THE DRY SLOT. THIS MAY GIVE THE AREA THE POTENTIAL FOR WIND DAMAGE AND ISOLATED TORNADOES. TONIGHT LOOKS TO BE RATHER NASTY. MODELS HAVE SHOWN THAT THIS UPPER LEVEL SYSTEM IS TRYING TO DIG A LITTLE FURTHER SOUTH AND SLOWER THAN PREVIOUS RUNS. WE ARE GOING TO BUY THE ETA/AVN SOLUTION...BECAUSE THEY DO BECOME A LITTLE MORE PROGRESSIVE WITH THIS SYSTEM AFTER THE ENERGY DIVES INTO THE TROF. THAT SEEMS TO BE THE MORE REASONABLE SOLUTION SINCE THE FAST FLOW WILL MOST LIKELY EJECT THIS SYSTEM OUT QUICKLY WHICH WAS SIMILAR TO THE LAST EVENT. THIS SYSTEM ALSO SHOWS A LOT MORE NEGATIVE TILT...WHICH WILL BE SLOWER IN BRINGING TO THE COLDER TEMPERATURES ALOFT AND CHANGING THE RAIN TO SNOW. HOWEVER...WITH THE SUFACE SYSTEM PASSING THROUGH FAIRLY QUICKLY WE SHOULD SEE COLD AIR UNDERCUTTING THE UPPER LEVEL SYSTEM AND CAUSE A RAPID BUT STEADY DROP IN TEMPERATURES AT THE BOUNDARY LAYER. A WIND ADVISORY STILL COULD BE IN ORDER...BUT AT THIS POINT I WOULD HATE TO MAKE THE CALL THIS EARLY SINCE THE MODELS SHOW BULK OF THE STRONGER WINDS FOCUSED FURTHERN SOUTH OVERNIGHT. HOWEVER...IF THE UPPER LEVEL TROF PASSES THROUGH AND THE SURFACE LOW KICKS FURTHER NORTH WE SHOULD HAVE NO PROBLEM REACHING WIND CHILL AND WIND ADVISORY CRITERIA. FOR NOW WE WILL LET THE DAY SHIFT SORT THIS MATTER OUT. WE WILL CONTINUE TO HEADLINE THE WIND IN THE ZONES. TOMORROW THE MODELS CONTINUE TO SHOW STRONG COLD AIR ADVECTION BUILDING INTO THE AREA DURING THE MORNING. THIS WILL BE ACCOMPANIED BY THE ROTATING COMMA HEAD SHIFTING BEHIND THE UPPER LEVEL TROF. WOULD NOT EXPECT ANY SIGNIFICANT SNOW AMOUNTS WITH THIS DUE TO THE MODELS SHOWING THE DEEPER MOISTURE FOCUSED FURTHERN NORTH. THUS...WE KEPT SNOW AMOUNTS ON THE LIGHT SIDE. TEMPERATURES SHOUuLD DROP OR REMAIN STEADY OVER MOST OF THE AREA. .SDF...FLASH FLOOD WATCH EXTREME NORTH CENTRAL KENTUCKY AND SOUTHERN INDIANA COX
In the hours before
Special weather statement, Dec 16, 11:55 AM EST, 3 hours 9 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-162145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1155 AM EST SAT DEC 16 2000 ...A WILD WEATHER WEEKEND CONTINUES FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY WITH STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND NEAR BLIZZARD CONDITIONS LATE TONIGHT... LOW PRESSURE OVER NORTHERN MISSISSIPPI WILL CONTINUE TO STRENGTHEN AND LIFT NORTHEAST ACROSS OUR REGION THIS AFTERNOON AND TONIGHT. SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL DRAW WARM...MOIST AIR NORTHWARD. AN ARCTIC FRONT WILL CRASH INTO THE REGION THIS EVENING. AS A RESULT...MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP THIS AFTERNOON. SOME OF THE STORMS MAY PRODUCE WIND DAMAGE DUE TO AN UNSTABLE AIR MASS. AFTER THIS FRONT PASSES THROUGH THE AREA THIS EVENING...THE RAIN WILL CHANGE OVER TO SNOW FROM WEST TO EAST BEGINNING AROUND MIDNIGHT. TOTAL SNOW ACCUMULATIONS WILL MOST LIKELY RANGE FROM 1 TO 3 INCHES THROUGH SUNDAY MORNING. STRONG WEST WINDS AND SHARPLY COLDER TEMPERATURES ARE ALSO ANTICIPATED. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE POSSIBLE WHICH WILL CAUSE BLOWING AND DRIFTING SNOW. TEMPERATURES WILL DROP FROM THE 50S THIS AFTERNOON TO NEAR 20 BY SUNDAY MORNING. THESE TEMPERATURES COMBINED WITH STRONG WINDS WILL PRODUCE WIND CHILLS BETWEEN 10 AND 20 BELOW ZERO BY SUNDAY MORNING. THE COMBINATION OF VERY LOW VISIBILITIES PRODUCED BY FALLING AND BLOWING SNOW LATE TONIGHT MAY RESULT IN NEAR BLIZZARD CONDITIONS AFTER MIDNIGHT AND EARLY SUNDAY MORNING. IF YOU PLAN ON TRAVELING LATE TONIGHT OR EARLY SUNDAY...BE PREPARED FOR LIFE THREATENING CONDITIONS IF YOU ARE CAUGHT OUTSIDE. PRACTICE YOUR WINTER SAFETY RULES...KEEP A FLASHLIGHT... FOOD AND WATER IN YOUR CAR IN CASE OF EMERGENCY. KIRKPATRICK
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 4:05 PM EST | Flash Flood Warning | LMK | Scott | 115 min |
| Dec 16, 6:00 PM EST | Flash Flood Warning | LMK | Harrison, Scott | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.